Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 100, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2011, 11:08 PM EDT for 7 counties in New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2011, 11:08 PM EDT (03:08 UTC)
- Expired
- May 29, 2011, 11:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tompkins County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 8:52 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:25 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 29, 9:25 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 925 PM EDT SUN MAY 29 2011 .SYNOPSIS... BUILDING HIGH PRESSURE WILL BRING INCREASINGLY WARM WEATHER TO OUR AREA THROUGH TUESDAY. WEAK DISTURBANCES MOVING AROUND THE NORTHERN EDGE OF THE HIGH PRESSURE AREA WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA TONIGHT AND MONDAY AFTERNOON...BUT MOST OF THE TIME IT WILL BE DRY. A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY... FOLLOWED BY COOLER WEATHER LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 930 PM UPDATE... SVR WATCH 399 HAS BEEN ISSUED FOR A PORTION OF CENTRAL NY TO THE WEST OF INTERSTATE 81...NOT INCLUDING BROOME COUNTY AT THIS TIME. MESOSCALE CONVECTIVE SYSTEM WAS RACING ACROSS LAKE ERIE AND ORGANIZING A LITTLE BETTER INTO A LINEAR STRUCTURE. 00Z BUF SOUNDING INDICATED STILL PLENTY OF LOW LVL INSTABILITY WITH MESOSCALE FEATURE ABLE TO OVERCOME ANY MID-LEVEL THERMAL LIMITATIONS. THIS FEATURE IS TRACKING EAST AND STEUBEN TO YATES COUNTY SHOULD START FEELING THE EFFECTS AROUND 11 PM...WITH AREAS FURTHER EAST TO FOLLOW. THIS SHOULD BE A RUN AND DONE SITUATION WITH THE LINEAR TSTMS MAINLY CLEARING OUR EASTERN ZONES BY 2 OR 3 AM...WITH SOME STRAGGLING RAIN AND EMBEDDED THUNDER POSSIBLE AFTER THAT. SVR WATCH MAY BE EXTENDED EAST WITH TIME...BUT LOW LEVELS WILL CONTINUE TO STABILIZE AND THIS MAY ALLOW CONVECTION TO BECOME MORE ELEVATED AND LESS OF A THREAT FOR DMGG WIND. FEATURE SEEMS PROGRESSIVE WITH LITTLE IN THE WAY OF TRAINING CELLS...SO ANY HVY RAIN/FLOOD CONCERNS SHOULD BE MINOR AND LIMITED TO URBAN PROBLEMS. GRIDS/TEXT ALL UPDATED. OTHER PARAMETERS ADJUSTED BUT NO MAJOR CHANGES TO ESSENCE OF PREV FCST. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... UPDATED AS OF 3 PM... MAIN STORY MON THROUGH TUE WILL BE SUMMER- LIKE WX...OWING TO STG UPPER-LVL RIDGE IN PLACE ACROSS THE EASTERN U.S. IN GENERAL...VERY WARM TEMPS CAN BE ANTICIPATED...ALTHOUGH WITH RAIN-FREE CONDITIONS MOST OF THE TIME. AS FOR MON...ANY RESIDUAL CONVECTIVE DEBRIS FROM DECAYING MCS- TYPE SYSTEM EARLY IN THE DAY...SHOULD BE ON THE WANE. FOR NOW...WE HAVE ISOLATED POPS THROUGH 14-15Z. AS ALLUDED TO ABV...MUCH OF THE DAY LOOKS PCPN-FREE...AS WARM MID-LVL TEMPS PUT A LID ON POTENTIAL TSRA DEVELOPMENT. WE'LL KEEP IN THE MENTION OF ISOLATED THUNDER LATE IN THE AFTN...MOSTLY NRN/ERN ZONES...AS THE MODELS HINT AT THE PASSAGE OF A WEAK UPPER-LVL WAVE THIS PD ACROSS UPSTATE NY/NRN NEW ENG. IF ANYTHING...THE UPPER RIDGE BUILDS IN MORE STGLY LATE MON NGT/TUE...SO WE'VE BASICALLY GONE RAIN-FREE THIS PD. MACHINE TEMPS ON TUE AFTN SUPPORT OUR CURRENT FORECAST OF LOWER 90S IN THE NORMALLY WARMER VALLEYS...SO WE FOLDED THIS IN WITH A MET/MAV BLEND. LATE TUE NIGHT/WED...MODEL CONSENSUS BEGINS TO BREAK DOWN THE RIDGE...AND ALLOW AN UPPER-LVL WAVE/ASSOCD SFC COLD FRONT TO APPROACH FROM THE NW. SOME TIMING DIFFERENCES ARE EVIDENT...AS THE GFS HAS THE FROPA OCCURRING MORE SLOWLY (WED AFTN) THAN SOME OF THE OTHER MODELS. FOR NOW...WE HAVE IN CHC/SCTD POPS FOR SHRA/TSRA FROM LATE TUE NIGHT THROUGH WED. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... DRY WEATHER TO START THEN SOME SHOWERS AND THUNDERSTORMS THIS WEEKEND. COOLER TEMPERATURES BUT NEAR NORMAL FOR EARLY JUNE WARMING SLOWLY TO BE ABOVE NORMAL LATE IN THE PERIOD. SIMILAR PATTERN AS THE SHORT TERM WITH AN UPPER LEVEL RIDGE AND SFC HIGH BUILDING IN FOR THU AND FRI. THE UPPER LEVEL RIDGE WILL NOT BE AS STRONG AS THIS TUESDAY. FOR NOW HAVE KEPT FRI NGT DRY BUT SOME OF THE MODELS BRING IN SOME WARM FRONTAL SHOWERS...ESPECIALLY IN THE WEST. A COLD FRONT TRIES TO MOVE SE INTO THE VERY WARM MOIST AIR SUNDAY. FOLLOWED HPC AND GMOS. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS WILL BE THE RULE FOR THE MAJORITY OF STATIONS AND TIMES. SOME ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED IN WRN AND CENT NY. NEAR SYR NOW AND PROBABLY RME ITH ELM BETWEEN 1 AND 3Z. DO NOT EXPECT CONDITIONS TO DROP TO MVFR WITH THESE SHOWERS. BIGGER ISSUE WILL BE THUNDERSTORM COMPLEX OVER WRN LAKE ERIE. THIS WILL APPROACH AFTER 4Z BUT THE INTENSITY SHOULD BE DIMINISHED. EXPECT SOME VFR SHOWERS IF IT MAKES IT HERE. SOME SPLITTING SHOWING ON THE RADAR LOOP NOW. THESE SHOWERS WILL LAST 1 TO 2 HOURS. LATE TONIGHT SOME MVFR FOG AND POSSIBLY IFR FOG AT BGM. MOST OF TODAY BGM ASOS WAS REPORTING MVFR HAZE. MONDAY CUMULUS WILL AGAIN FORM WITH AGAIN THE POSSIBILITY OF AN AFTN SHOWER. LIGHT SW WINDS WILL BECOME LIGHT AND VARIABLE BY 03Z. MONDAY AFTER 14Z W TO NW WINDS INCREASING TO 5 TO 10 KTS. OUTLOOK... MONDAY PM AND TUESDAY...MAINLY VFR...WITH AFTN/EVE TSRA POSSIBLE. WED...RESTRICTIONS POSSIBLE IN SHRA/TSRA. WED NGT...MVFR/IFR IN VALLEY FOG. THU...VFR. FRI...MVFR POSSIBLE IN AFTN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...JAB SHORT TERM...MLJ LONG TERM...TAC AVIATION...TAC
Hazardous weather outlook, May 29, 9:02 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 902 PM EDT SUN MAY 29 2011 NYZ015>018-022>025-044-055-310115- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS-CORTLAND-TIOGA- 902 PM EDT SUN MAY 29 2011 ...SEVERE THUNDERSTORM WATCH 399 IN EFFECT UNTIL 1 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ062-PAZ040-044-047-048-072-310115- SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 902 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. AN AREA OF THUNDERSTORMS WHICH MAY CONTAIN HEAVY RAIN...STRONG WINDS AND FREQUENT LIGHTNING WILL MOVE ACROSS UPSTATE NEW YORK DURING THE OVERNIGHT HOURS. THERE IS A CHANCE THAT SOME STORMS WILL ALSO PASS THROUGH NORTHEAST PENNSYLVANIA DURING THIS TIME...BUT THE BULK OF ANY SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE STATE LINE. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL REMAIN POSSIBLE TONIGHT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NYZ009-036-037-045-046-056-057-PAZ038-039-043-310115- NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME- DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING- 902 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. ...SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST CENTRAL NEW YORK... THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA ROUGHLY BETWEEN THE HOURS OF MIDNIGHT AND 4 AM MONDAY MORNING. THESE THUNDERSTORMS HAVE HAD A HISTORY OF STRONG DAMAGING WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL AS THEY MOVED FROM NORTHERN ILLINOIS TO SOUTHERN MICHIGAN. THE POTENTIAL WILL EXIST FOR DAMAGING WINDS AND HEAVY RAINFALL IN THE AREA OVERNIGHT. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. JAB
In the hours before
Special weather statement, May 29, 9:48 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT SUN MAY 29 2011
NYZ022-300245-
STEUBEN NY-
948 PM EDT SUN MAY 29 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN STEUBEN COUNTY...
* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED OVER
CATTARAUGUS COUNTY IN WESTERN NEW YORK...AND MOVING EAST AT 55 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
HORNELL AND ARKPORT AT 1040 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4254 7772 4255 7766 4259 7765 4259 7756
4258 7754 4200 7753 4199 7774 4208 7775
JABLocal storm report, May 29, 11:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1103 PM EDT SUN MAY 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL HORNELL 42.32N 77.66W
05/29/2011 E1.00 INCH STEUBEN NY PUBLIC
&&
EMGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:48 PM EDT | Special Weather Statement | BGM | Steuben | 57 min |
| May 29, 10:34 PM EDT | Severe Thunderstorm Warning | BGM | Steuben, Yates | 41 min |
| May 29, 11:36 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chemung, Cortland, Onondaga, Schuyler and 5 more | 54 min |
| May 30, 12:30 AM EDT | Special Weather Statement | BGM | Broome, Chenango, Delaware, Madison, Oneida, Otsego | 60 min |
| May 30, 1:45 AM EDT | Special Weather Statement | BGM | Schuyler | 60 min |
| May 30, 3:34 AM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 4 hr |
| May 30, 2:20 AM EDT | Special Weather Statement | BGM | Bradford | 55 min |
| May 30, 2:27 AM EDT | Severe Thunderstorm Warning | BGM | Bradford | 63 min |
| May 30, 3:19 AM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.